Kansas, 2011

Hail in Kansas, May 21, 2011

May 21, 2011 · NWS GID · 6 events in 4 counties and zones

Continuing an active few days of strong to severe thunderstorms and localized flooding, this Saturday afternoon and early evening featured essentially just one isolated severe thunderstorm across portions of North Central Kansas. Large hail was the main story, with hail from quarter to golf ball size reported along a corridor from southeast Phillips County, to northwest Mitchell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$600,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Continuing an active few days of strong to severe thunderstorms and localized flooding, this Saturday afternoon and early evening featured essentially just one isolated severe thunderstorm across portions of North Central Kansas. Large hail was the main story, with hail from quarter to golf ball size reported along a corridor from southeast Phillips County, to northwest Mitchell County. The largest reported hail stones of golf ball size fell near Portis.

Aloft, the primary instigator for severe storm development was a lobe of mid-level energy swinging across the Central Plains along the southern periphery of a powerful, closed mid-level low pressure system centered over western South Dakota. At the surface, a rather subtle, north-south oriented trough axis pushed into North Central Kansas during the afternoon, serving as the low-level focus. The mesoscale environment in far North Central Kansas during this time featured around 2000 J/kg mixed-layer CAPE, and roughly 30 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 21, 2:44 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 21, 2:44 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CDT SAT MAY 21 2011

.SHORT TERM...TONIGHT THROUGH 12Z MONDAY. PRIMARY FORECAST CONCERN
LIES WITH PRECIPITATION CHANCES THIS AFTERNOON/EVENING.

THE UPPER LEVEL LOW PRESSURE SYSTEM WHICH APPEARS TO NEVER WANT TO
LEAVE THE AREA CONTINUES TO SPIN OVER THE NORTHERN PLAINS...WITH
SMALL PIECES OF ENERGY ROTATING THROUGH THE REGION.  AT THE
SFC...LOW PRESSURE SITS NEAR THE ND/SD/MT BORDER...WITH A FRONTAL
BOUNDARY EXTENDING S/SE THROUGH PORTIONS OF CENTRAL/EASTERN NEB AND
INTO KS.  WHILE MUCH OF THE CWA IS SEEING DPTS IN IN THE LOWER/MID
50S...THERE IS AN AXIS OF SLIGHTLY BETTER MOISTURE /DPTS NEAR 60/
NOSING INTO THE SOUTHEASTERN CORNER OF THE CWA AHEAD OF THAT
BOUNDARY.  SHOWERS AND THUNDERSTORMS ALREADY POPPING UP WITH THE
LIFT...INSTABILITY AND STEEP MID LEVEL LAPSE RATES AVAILABLE...AND
THAT THREAT FOR A STRONG/POSSIBLY SEVERE THUNDERSTORM NOT COMPLETELY
OUT OF THE REALM OF POSSIBILITY...BUT THE MAIN THREAT REMAINS ACROSS
OUR SRN/EASTERN PORTIONS OF THE CWA AS FURTHER WEST CONDITIONS
DWINDLE OFF. SO WILL LEAVE HWO AS IS FOR NOW AND SEE HOW THINGS
DEVELOP THROUGH THE REST OF THE AFTERNOON. EXPECTING THAT ANY
ACTIVITY WHICH DOES DEVELOP WILL MAINLY BE A LATE AFTERNOON/EVENING
THING...WITH THE POST-06Z HOURS REMAINING DRY AS THESE DISTURBANCES
SHIFT E/NE.

LOOKING TOWARD SUNDAY/SUNDAY NIGHT...MODELS IN PRETTY GOOD AGREEMENT
SHOWING THE MAIN UPPER LEVEL LOW CONTINUING TO SLOWLY SHIFT EAST
ACROSS THE DAKOTAS. DECIDED TO KEEP THE FORECAST DRY...THOUGH A
COUPLE OF SOLUTIONS ARE SHOWING SOME PRECIPITATION ASSOCIATED WITH
ANOTHER WEAK DISTURBANCE BEING ABLE TO SNEAK FAR ENOUGH TO IMPACT
THE FAR NORTHERN FRINGE OF THE CWA.  NEEDED TO SEE A BIT MORE
SUPPORT FROM OTHER MODELS BEFORE THROWING A POP IN THERE...BUT IT
WILL BE SOMETHING TO KEEP AN EYE ON. DIDNT MAKE SIGNIFICANT CHANGES
TO THE HIGHS FOR TOMORROW...WITH MID 70S POSSIBLE IN THE NORTH TO
LOWER/MID 80S IN THE SOUTH.

.LONG TERM...AN ACTIVE PERIOD OF WEATHER IS EXPECTED OVER THE
FIRST FEW DAYS OF THE EXTENDED AS AN UPPER LEVEL SHORTWAVE EJECTS
OUT OF THE SOUTHERN ROCKIES MONDAY AFTERNOON...EVENTUALLY
SPREADING THE CHANCE FOR THUNDERSTORMS ACROSS THE FORECAST AREA
MONDAY NIGHT INTO TUESDAY. WHILE THE MAIN TROUGH IS NOT EXPECTED
TO TRANSITION INTO THE PLAINS UNTIL LATE TUESDAY OR EVEN
WEDNESDAY...IT LOOKS AS THOUGH AREA WILL EXPERIENCE SEVERAL DAYS
OF ACTIVE WEATHER.

NAM IS MOST AGGRESSIVE WITH FIRST SHORTWAVE AND THE DEVELOPMENT OF A
SURFACE LOW ACROSS KANSAS...AND TRACKING THIS LOW NORTHWARD ACROSS
THE FORECAST AREA MONDAY NIGHT INTO TUESDAY. WHILE NEITHER THE EC OR
GFS IS NEARLY AS ROBUST WITH A DEVELOPMENT OF A SURFACE LOW ACROSS
THE AREA...ALL MODELS ARE INDICATING AMPLE INSTABILITY WILL EXIST
ACROSS THE REGION BEGINNING LATE MONDAY NIGHT...AND THEREFORE EXPECT
A FAIRLY ACTIVE EVENING MONDAY NIGHT INTO TUESDAY AT THIS TIME...AND
CONTINUED MENTION OF POSSIBLE SEVERE WEATHER FOR THIS TIME PERIOD IN
THE HWO.

AFTER THE INITIAL SHORTWAVE...CONTINUED INSTABILITY WILL LINGER
ACROSS THE AREA THROUGH MID WEEK...AHEAD OF THE LONG WAVE TROUGH
WHICH IS EXPECTED TO TRANSITION INTO THE PLAINS WEDNESDAY
AFTERNOON OR EVENING. BEHIND THIS TROUGH...UPPER LEVEL RIDGING IS
EXPECTED TO RESULT IN A WARM AND DRY LATER HALF OF THE WEEK...WITH
THE NEXT UPPER LEVEL LOW NOT EXPECTED TO IMPACT THE NORTHERN PLAINS
TILL NEAR THE END OF THE FORECAST PERIOD. HOWEVER...MODELS BEGIN TO
DIVERGE WITH THIS UPPER LEVEL LOW LATE IN THE WEEK...AND DECIDED TO
LEAVE MAINLY SLIGHT CHANCES FOR THUNDERSTORMS ON FRIDAY AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 1243 PM CDT SAT MAY 21 2011/

AVIATION...18Z TAF. PRIMARY FORECAST CONCERN FOR THIS TAF PERIOD
LIES THIS AFTERNOON AND EARLY EVENING...AS ENERGY ASSOCIATED WITH
A LARGE SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM BRINGS ANOTHER
CHANCE FOR SHOWERS/THUNDERSTORMS. KEPT MENTION CONFINED TO A TEMPO
GROUP AS ACTIVITY LOOKS TO BE SOMEWHAT SCATTERED IN NATURE. OTHER
THAN A POSSIBILITY FOR BRIEF MVFR CONDITIONS ACCOMPANYING
PRECIPITATION TODAY...CONDITIONS THROUGH THE TAF PERIOD ARE VFR AS
ANY CLOUDS ARE EXPECTED TO REMAIN IN THE MID LEVELS. WINDS ARE
EXPECTED TO REMAIN GENERALLY S/SW THIS AFTERNOON WITH SFC LOW
PRESSURE CENTERED TO THE N/NW OF THE TERMINAL...BUT AS IT SLOWLY
SHIFTS EAST...AM EXPECTING WINDS TO GRADUALLY BECOME MORE WESTERLY
THROUGH THE END OF THE TAF PERIOD. SPEEDS THIS AFTERNOON THROUGH
TONIGHT SHOULD REMAIN IN THE 10 TO 15 MPH RANGE WITH AN OCCASIONAL
HIGHER GUSTS...WITH STRONGER WINDS EXPECTED FOR THE LAST FEW HOURS
OF THE TAF PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

SHORT TERM...ADO
LONG TERM...ROSSI
Hazardous weather outlook, May 21, 2:55 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
355 PM CDT SAT MAY 21 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
222100-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
355 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG AND SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AS AN UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL PLAINS.
THE PRIMARY HAZARDS FROM THESE STORMS WILL BE NICKEL TO QUARTER
SIZE HAIL AND THUNDERSTORM WINDS OF 50 TO 60 MPH. THE BEST CHANCES
FOR SEVERE WEATHER FAVOR LOCATIONS IN A LINE GENERALLY FROM ORD TO
KEARNEY TO ALMA NEBRASKA...AND EASTWARD...AS WELL AS ACROSS
PORTIONS OF NORTH CENTRAL KANSAS.

DUE TO HEAVY RAINFALL OVER THE PAST FEW DAYS...VARIOUS FLOOD
WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR PORTIONS OF THE
OUTLOOK AREA. PLEASE REFER TO THESE FLOOD PRODUCTS FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA MONDAY AFTERNOON
AND CONTINUE THROUGH WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE
POSSIBLE MAINLY ACROSS NORTH CENTRAL KANSAS MONDAY...WITH THE
SEVERE WEATHER POTENTIAL EXPANDING NORTH ON TUESDAY. ADDITIONAL
CHANCES FOR THUNDERSTORMS EXIST THURSDAY NIGHT INTO FRIDAY.

LOCALIZED RIVER AND LOWLAND FLOODING IS EXPECTED TO PERSIST INTO
AT LEAST SUNDAY DUE TO RUNOFF FROM THE RECENT HEAVY RAINFALL. IN
ADDITION...RELEASES FROM KINGSLEY DAM IN WESTERN NEBRASKA ARE
EXPECTED TO CAUSE RISES ALONG THE PLATTE RIVER...AND THE PLATTE
RIVER NEAR COZAD IS BEING MONITORED FOR POTENTIAL FLOODING NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Special weather statement, May 21, 3:37 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT SAT MAY 21 2011

NEZ073-074-083-084-212215-
FRANKLIN NE-HARLAN NE-KEARNEY NE-PHELPS NE-
437 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHELPS...SOUTHWESTERN
KEARNEY...NORTHEASTERN HARLAN AND NORTHWESTERN FRANKLIN COUNTIES
UNTIL 515 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATLANTA...OR 6 MILES SOUTHWEST OF
HOLDREGE...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HOLDREGE...
  RAGAN...
  FUNK...
  WILCOX...
  AXTELL...
  HILDRETH...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4055 9904 4028 9902 4032 9956 4047 9956
TIME...MOT...LOC 2137Z 266DEG 25KT 4039 9943
Local storm report, May 21, 3:55 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
455 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 WNW PHILLIPSBURG      39.78N 99.41W
05/21/2011  E0.50 INCH       PHILLIPS           KS   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

&&

SROSSI
Local storm report, May 21, 4:00 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
500 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             YORK                    40.87N 97.60W
05/21/2011  E0.75 INCH       YORK               NE   TRAINED SPOTTER

            DIME SIZE HAIL.

&&

HEINLEIN
Local storm report, May 21, 4:06 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
506 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             GRESHAM                 41.03N 97.40W
05/21/2011  E1.00 INCH       YORK               NE   LAW ENFORCEMENT

            DIMES MIXED QUARTER SIZED HAIL.

0455 PM     HAIL             E SCOTIA                41.47N 98.70W
05/21/2011  E0.88 INCH       GREELEY            NE   LAW ENFORCEMENT

            NICKEL HAIL FOR APPROXIMATELY 10 MINUTES...BUT NOT ENOUGH
            TO COVER GROUND.

&&

SROSSI
Local storm report, May 21, 4:10 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             YORK                    40.87N 97.60W
05/21/2011  E1.75 INCH       YORK               NE   TRAINED SPOTTER

&&

HEINLEIN
Local storm report, May 21, 4:22 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
522 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             NW GREELEY              41.55N 98.53W
05/21/2011  E1.00 INCH       GREELEY            NE   TRAINED SPOTTER

            HAILED FOR APPX. 5 MIN. QUARTER SIZED FOR APPX. 1 MIN.
            0.47 INCHES OF TOTAL RAINFALL.

&&

SROSSI

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Phillips

When
May 21, 4:29 PM CST
Where
Phillips County, 5 mi S of Kirwin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.598, -99.120

Hail, Phillips

When
May 21, 4:35 PM CST
Where
Phillips County, Kirwin
Measured
1.25 in hail
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
39.670, -99.120

Hail, Smith

When
May 21, 4:57 PM CST
Where
Smith County, Cedar
Measured
1.5 in hail
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
39.650, -98.930

Hail, Osborne

When
May 21, 5:05 PM CST
Where
Osborne County, 0.72 mi WSW of Portis
Measured
1.75 in hail
Crop damage
$200,000
Reported by
Emergency Manager
Coordinates
39.565, -98.711

Hail, Smith

When
May 21, 5:17 PM CST
Where
Smith County, 1 mi SE of Harlan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -98.757

Hail, Mitchell

When
May 21, 6:12 PM CST
Where
Mitchell County, Cawker City Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.500, -98.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308255, 308256, 308257, 308258, 308259, 308260.